Florida, 2012

Tornado and Flood in Florida, August 27 to 30, 2012

August 27 to 30, 2012 · NWS TBW · 3 events in 3 counties and zones

Tropical Storm Isaac crossed eastern Cuba on August 25th and moved northwest through the Florida Keys and into the eastern Gulf of Mexico. A Tropical Storm Watch was issued for Pinellas County south through Lee County on the morning of the 25th and was extended north through Levy County that afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Tropical Storm Isaac crossed eastern Cuba on August 25th and moved northwest through the Florida Keys and into the eastern Gulf of Mexico. A Tropical Storm Watch was issued for Pinellas County south through Lee County on the morning of the 25th and was extended north through Levy County that afternoon. Tropical Storm Warnings were issued overnight on the 25th/early morning on the 26th for the entire area. Additionally, the Governor of Florida issued a declaration of a state of emergency on the 25th. Isaac stayed off the western Florida coast and eventually made landfall in southeastern Louisiana at Hurricane strength.

The impacts of Isaac over west central and southwest Florida were minimal. One waterspout was spotted over the Tampa Bay and moved inland as a brief tornado with minor damage.

The heaviest rain fell in Highlands County, with over 6 inches of rain across most of the county, and minor road flooding reported. The highest storm total rain report for the area was 6.71 inches at the CoCoRaHS station 3.9 SSW Sebring. Additional flooding occurred along the Myakka River near Venice in Sarasota County, where a mobile home park sustained minor flooding.

Tropical storm force wind gusts were confined to coastal area, with wind gusts of 34 to 46 knots reported along the coast.

Storm surge was fairly minor, with less than 3 feet of surge at all forecast points. At Fort Myers, 2.31 feet of surge was reported, or 3.22 feet of storm tide (MLLW). At Saint Petersburg, 2.48 feet of surge was reported, or 3.90 feet of storm tide (MLLW). At McKay Bay Entrance, 2.56 feet of surge was reported, or 4.19 feet of storm tide (MLLW). At Cedar Key, 2.91 feet of storm surge was reported, or 5.77 feet of storm tide (MLLW).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 27, 1:41 AM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 27, 1:41 AM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
241 AM EDT MON AUG 27 2012

.SHORT TERM (TODAY-WEDNESDAY)...
TROPICAL STORM ISAAC IS MOVING OVER THE SOUTHEAST GULF OF MEXICO
AT THIS TIME WITH BANDS OF SHOWERS AND ISOLATED THUNDERSTORMS
MOVING ACROSS WEST CENTRAL AND SOUTHWEST FLORIDA. THE ENTIRE
FORECAST AREA REMAINS IN EAST TO NORTHEAST LOW LEVEL FLOW IN A
SLIGHTLY MORE STABLE ENVIRONMENT. THIS WILL BE CHANGING AS ISAAC
CONTINUES TO MOVE NORTHWEST WITH WINDS VEERING EARLY THIS MORNING
INTO THIS AFTERNOON TO THE SOUTHEAST. THIS WILL ADVECT RICH
THETA-E AIR OVER THE REGION FROM SOUTH TO NORTH WHICH WILL
INCREASE CONVECTIVE INSTABILITY OVER THE AREA. STRONG LOW LEVEL
SHEAR WILL PERSIST OVER THE MUCH OF THE AREA...AND THE INCREASING
INSTABILITY WILL ALLOW CONVECTION TO BECOME SURFACE BASED WHICH
WILL INCREASE THE TORNADO THREAT THROUGH MUCH OF THE DAY WITH THE
GREATEST THREAT SOUTH OF THE I-4 CORRIDOR. ANY BREAKS IN THE
CLOUDS AND WEAK SURFACE HEATING WILL ALSO INCREASE UPDRAFT
POTENTIAL WITH LOCALLY HEAVY RAIN AND STRONG DAMAGING WINDS.

AS ISAAC MOVES FURTHER AWAY FROM THE WEST COAST OF FLORIDA
TONIGHT...AREAL COVERAGE OF SHOWER ACTIVITY OVER LAND WILL
DECREASE SIGNIFICANTLY AND WILL MAINLY BE OVER THE COASTAL WATERS.
THE CIRCULATION OF ISAAC IS LARGE...AND DAYTIME HEATING COMBINED
WITH DEEP TROPICAL MOISTURE REMAINING OVER THE FORECAST AREA IN
BROAD SOUTHERLY FLOW TUESDAY AND WEDNESDAY WILL ALLOW NUMEROUS
SHOWERS AND THUNDERSTORMS TO DEVELOP WITH LOCALLY HEAVY RAIN AND
GUSTY WINDS. WILL GO BELOW MOS TEMP GUIDANCE EACH DAY GIVEN
CONSIDERABLE CLOUDINESS ACROSS THE AREA WITH HIGH RAIN CHANCES.

.LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)...
ISAAC IS EXPECTED TO JUST HAVE MADE LANDFALL AS THE PERIOD BEGINS
AND THEN MEANDER NORTHWARD OVER THE NATIONS MID-SECTION. HIGH
PRESSURE OVER THE ATLANTIC RIDGES IN ACROSS FL...IN THE WAKE OF
ISAAC...EARLY IN THE PERIOD AND GETS REINFORCED BY HIGH PRESSURE
THAT BUILDS OVER THE MID-ATLANTIC STATES BY WEEKS END AND AND THEN
SHIFTS OUT OVER THE ATLANTIC DURING THE WEEKEND. THE FORECAST CAN
GRADUALLY RETURN TO NORMAL FOR LATE SUMMER WITH SCATTERED SHOWERS
AND THUNDERSTORMS...ALTHOUGH POPS WILL TEND DOWN BY THE WEEKEND.
TEMPERATURES WILL BE ABOUT NORMAL.

&&

.AVIATION
ANTICIPATE RAIN BANDS CONTINUING TO ROTATE ACROSS THE TERMINALS
OVERNIGHT WITH PREVAILING MVFR CIGS...MVFR-LCL IFR VSBY...LIMITED
TSRA...AND GUSTY ENE WINDS. THESE BANDS IMPACT THE TERMINALS MOST OF
MON ALTHOUGH WINDS BECOME EASTERLY THEN SE AND REMAIN GUSTY. VFR
WILL RETURN IN THE EVENING AS WINDS SLACKEN.

&&

.MARINE...
HAZARDOUS CONDITIONS ON AREA WATERS FOR THE NEXT 24 TO 48 HOURS AS
T.S. ISAAC MOVES OVER THE EASTERN GULF OF MEXICO AND STRENGTHENS.
WATERSPOUTS ARE POSSIBLE WITH RAINBANDS ASSOCIATED WITH ISAAC
THROUGH THE DAY.  WINDS AND SEAS WILL GRADUALLY SUBSIDE ONCE ISAAC
MAKES LANDFALL ON THE NORTHERN GULF COAST AND WEAKENS SOMETIME
WEDNESDAY INTO THURSDAY.

&&

.FIRE WEATHER...
NO FIRE WEATHER HAZARDS EXPECTED AS RELATIVE HUMIDITY VALUES WILL
REMAIN ABOVE CRITICAL LEVELS THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  86  80  89  79 /  90  50  60  40
FMY  86  79  89  79 /  90  50  60  40
GIF  87  77  89  77 /  90  50  60  40
SRQ  86  80  88  78 /  90  50  60  40
BKV  88  76  89  76 /  90  50  60  40
SPG  86  81  87  79 /  90  50  60  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...TROPICAL STORM WARNING FOR CHARLOTTE-DESOTO-HARDEE-
     HIGHLANDS-HILLSBOROUGH-LEE-MANATEE-PINELLAS-POLK-
     SARASOTA.

GULF WATERS...TROPICAL STORM WARNING FOR BONITA BEACH TO ENGLEWOOD OUT
     20 NM-BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
     ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-ENGLEWOOD TO
     TARPON SPRINGS OUT 20 TO 60 NM-TAMPA BAY WATERS-
     TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-TARPON
     SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM.

&&

SHORT TERM/MARINE/FIRE WEATHER...13/OGLESBY
LONG TERM/AVIATION...09/RUDE
Hazardous weather outlook, Aug 26, 4:11 AM EST, 22 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
511 AM EDT SUN AUG 26 2012

FLZ039-042-043-048>052-055>057-060>062-065-262115-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
511 AM EDT SUN AUG 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
ISOLATED THUNDERSTORMS WILL FORM DURING THE MORNING WITH COVERAGE
INCREASING IN THE AFTERNOON...FROM NUMEROUS IN THE SOUTH TO
SCATTERED ACROSS THE FAR NORTH. THESE STORMS WILL CONTINUE INTO THE
EVENING. A FEW OF THE STORMS COULD BECOME STRONG WITH GUSTY WINDS
AND SMALL HAIL. IN ADDITION SOME LOCALLY HEAVY RAINFALL AND
FREQUENT LIGHTNING STRIKES WILL ACCOMPANY THE STORMS. IF THUNDER
IS HEARD OR LIGHTNING IS OBSERVED MOVE INDOORS IMMEDIATELY.

...TROPICAL IMPACTS...
TROPICAL STORM ISAAC OFF THE CUBAN COAST EAST OF HAVANA EARLY
THIS MORNING IS EXPECTED TO CONTINUE TO MOVE NORTHWEST TODAY AND
TONIGHT. THIS TRACK MOVES ISAAC INTO THE SOUTHEAST GULF BY EARLY
MONDAY WITH A TROPICAL STORM WARNING IN EFFECT FOR ALL COUNTIES IN
WEST CENTRAL AND SOUTHWEST FLORIDA. THE MAIN THREATS BEGIN THIS
AFTERNOON FOR THE SOUTHERN HALF OF THE AREA AND CONTINUE INTO THE
NIGHT AND ARE...AN INCREASED RISK OF TORNADOES AS RAINBANDS FROM
ISAAC REACH THE AREA LATER TODAY....INLAND FLOODING FROM HEAVY
RAINFALL...AND WORST CASE FLOODING INUNDATION OF UP TO 3 TO 5
FEET EXCEPT 4 TO 7 FEET NORTH OF CRYSTAL RIVER...ABOVE GROUND
LEVEL IN THE SURGE ZONE. ALL RESIDENTS AND VISITORS ARE ENCOURAGED
TO CONSULT THE LATEST FORECASTS AND GUIDANCE FROM BOTH THE
NATIONAL WEATHER SERVICE IN RUSKIN AND THE NATIONAL HURRICANE
CENTER.

...WIND AND SEA IMPACT...
A TROPICAL STORM WARNING IS IN EFFECT ON GULF WATERS FROM BONITA
BEACH TO SUWANNEE...WITH A HURRICANE WARNING 20 TO 60 NAUTICAL
MILES WEST OF THE COAST BETWEEN BONITA SPRINGS AND ENGLEWOOD.
TROPICAL STORM CONDITIONS ARE EXPECTED WITH WINDS OF 30 TO 45
KNOTS AND GUSTS TO 50 TO 60 KNOTS. SEAS BUILD TO 10 TO 15 FEET BY
TONIGHT WITH BAY AND INLAND WATERS BECOMING VERY ROUGH. THE GULF
WATERS UNDER THE HURRICANE WARNING CAN EXPECT WINDS OF 50 TO 60
KNOTS WITH GUSTS TO 70 KNOTS BY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

...TROPICAL IMPACTS...
TROPICAL STORM ISAAC IS FORECAST TO TRACK ACROSS THE GULF WATERS...
OFFSHORE THE WEST CENTRAL FLORIDA COAST...THROUGH THE EARLY PART
OF THIS UP COMING WEEK. THE MAIN THREATS FROM ISAAC WILL BE...
SCATTERED TO NUMEROUS THUNDERSTORMS PRODUCING GUSTY WINDS AND
LIGHTNING STRIKES...AN INCREASED RISK OF TORNADOES...INLAND
FLOODING WITH A POSSIBLE 5 TO 8 INCHES TOTAL RAINFALL...AND STORM
SURGE AND STORMS TIDE WITH WITH WORST CASE FLOOD INUNDATIONS OF 3
TO 5 FEET IN THE SURGE ZONES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

09/RKR

The radar

The Melbourne radar (KMLB), 94 km away, was scanning. The volume nearest the first event began at 08:01 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 tornado, 1 flood. Local standard time, as filed.

Heavy Rain, Highlands

When
August 27, 3:00 AM EST to 11:00 AM EST
Where
Highlands County, 2.04 mi ESE of Lorida
Reported by
Department of Highways
Coordinates
27.435, -81.231

Heavy rain from Tropical Storm Isaac dumped up to 6 inches of rain and closed a small part of U.S. Highway 98 between Cowhouse Road and County Road 621. Arbuckle creek overflowed its banks and filled the drainage ditches along side of U.S. 98 and put a few inches of water on the road.

Tornado, Hillsborough

When
August 27, 3:44 PM EST to 3:45 PM EST
Where
Hillsborough County, 0.71 mi NNW of Cruise Terminal 2 Port Site to 0.75 mi NNW of Cruise Terminal 2 Port Site
Rating
EF0
Path length
0.04 mi
Path width
20 yd
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
27.940, -82.434

A waterspout moved ashore and damaged six residences on Maple Avenue near 22nd Street. Local fire and rescue reported minor damage to fences and trees on the properties and very minor roof damage.

Flood, Sarasota

When
August 27, 5:00 PM EST to August 30, 12:00 PM EST
Where
Sarasota County, 3.29 mi WNW of Warm Mineral Springs to 3.01 mi WNW of Warm Mineral Springs
Cause
Heavy Rain / Tropical System
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
27.073, -82.317

The Myakka River at Ramblers Mobile Home Park flooded it's banks and caused minor flooding to several mobile homes. Water rose up to the doorsteps of several units and flooded parking lots and grassy areas.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyThe tornado archive for Florida, 2012Warnings in Florida, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410650, 409415, 409418.